Colorado, 2010

Hail and Damaging Winds in Colorado, August 2, 2010

August 2, 2010 · NWS GLD · 3 events in 2 counties and zones

Thunderstorms moved across eastern Colorado during the evening and continued over western Kansas during the overnight hours. Several severe wind gusts were reported with little damage occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across eastern Colorado during the evening and continued over western Kansas during the overnight hours. Several severe wind gusts were reported with little damage occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 4:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 4:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT MON AUG 2 2010

.DISCUSSION...
308 PM MDT MON AUG 2 2010

IN THE BIG PICTURE...THE HUDSON BAY LOW IS FORECAST TO DEEPEN
DURING THE WEEK AS SEVERAL STRONG SHORT WAVE TROUGHS DROP INTO
SOUTHEAST CANADA. THE IMPACT ON THIS AREA WILL BE THE LOCATION AND
STRENGTH OF THE UPPER HIGH...NOW LOCATED OVER NORTHERN MISSISSIPPI.
MODELS MOVE THIS UPPER HIGH INTO WEST TEXAS BY LATE THURSDAY AFTER
WHICH TIME IT WILL TEND TO RIDGE NORTH OVER THE WEEKEND.  WITH THE
UPPER HIGH LOCATED OVER THE SOUTHERN STATES THROUGH THURSDAY...ENOUGH
WESTERLY FLOW ALOFT WILL EXIST OVER OUR AREA TO KEEP PRECIPITATION
CHANCES ALIVE AS SEVERAL WEAK SHORT WAVE TROUGHS MOVE THROUGH THE
FLOW. THE ULTIMATE PLACEMENT AND INTENSITY OF PRECIPITATION WILL
DEPEND ON THE LOCATION OF A SURFACE FRONT TO OUR SOUTH...AS WELL
AS THE STRENGTH OF BOUNDARY LAYER UPSLOPE FLOW AND MOISTURE
AVAILABILITY. THUS...THE CURRENT FORECAST REFLECTS BEST PRECIPITATION
POTENTIAL TONIGHT THROUGH THURSDAY ALONG WITH COOLER AFTERNOON
MAX TEMPS...WITH LESSER PRECIPITATION POTENTIAL FRIDAY-MONDAY
ACCOMPANIED BY WARMER TEMPS.

IN THE NEAR TERM...CONGESTED CUMULUS ARE FORMING ON THE PALMER
DIVIDE AND IN THE SURFACE WIND CONVERGENT ZONE SOUTH AND SOUTHEAST
OF GOODLAND. GUIDANCE SUGGESTS THE BEST POTENTIAL FOR PRECIPITATION
TONIGHT WILL BE IN OUR WEST AND NORTH COUNTIES AS CONVECTION
DEVELOPS OVER SOUTHEAST COLORADO LATER THIS AFTERNOON AND MOVES
NORTHEAST AFTER 00Z. THIS SEEMS TO CORRELATE WITH AN UPPER IMPULSE
LIFTING NORTH-NORTHEAST FROM THE MAIN TROUGH TO OUR WEST. NOT TOO
CONVINCED THE CURRENT CU FIELD SOUTH OF GLD OR THE FIELD RIGHT
NOW NEAR THE COLORADO-KANSAS BORDER WILL GO ON TO PRODUCE MUCH IN
THE WAY OF TSRA THIS EVENING.

KEPT CHANCE POPS GOING TUESDAY AND TUESDAY NIGHT AS THE UPPER
SHORT WAVE TROUGH INITIATING THIS EVENINGS CONVECTION MOVES
SLOWLY ACROSS THE AREA TOMORROW. PRECIPITABLE WATER IS FORECAST TO
CONTINUE HIGH WITH VALUES AROUND 1.5 INCHES. GIVEN THESE VALUES
AND FAIRLY WEAK UPPER FLOW...FEEL THE POTENTIAL EXISTS FOR
LOCALIZED HEAVY RAIN EVENTS NEXT COUPLE DAYS. THE COMBINATION OF
CLOUD COVER AND OUTFLOW FROM CONVECTION WILL ACT TO GRADUALLY PUSH
A SURFACE FRONT INTO SOUTHERN KANSAS BY TOMORROW AFTERNOON.

HIGH TEMPERATURES TUESDAY WILL BE ABOUT 5-10 DEGREES COOLER THAN
TODAY...AND ON WEDNESDAY AND THURSDAY WILL HOLD IN THE 80S FOR THE
MOST PART WITH COOLER AND MOIST NORTHEAST SURFACE FLOW DOMINATING.

IN THE LONGER TERM...DID NOT MAKE MANY CHANGES. KEPT SILENT POPS
IN FOR THE FRIDAY TO MONDAY PERIOD ALONG WITH WARMING TEMPERATURES
AS THE UPPER HIGH EXERTS A STRONGER INFLUENCE ON THE AREA.

99
&&

.AVIATION...
523 PM MDT MON AUG 2 2010

FOR THE 00Z TAFS...THUNDERSTORMS HAVE INITIATED IN EASTERN COLORADO
ALONG A SURFACE TROUGH AND MORE ISOLATED THUNDERSTORMS ARE POPPING
UP IN NORTHWEST KANSAS. COLORADO WILL LIKELY BE THE MORE ACTIVE
LOCATION TONIGHT...AND SOME OF THOSE STORMS COULD IMPACT KGLD WITH
BRIEFLY LOWERED CEILINGS AND VISIBILITY IF THEY WERE TO MOVE
DIRECTLY OVER THE AIRPORT...BUT APPEARS THAT IS SEVERAL HOURS AWAY
BASED ON RADAR TRENDS. AT KMCK...THUNDERSTORM CHANCES APPEAR SLIM
BUT CANNOT COMPLETELY RULE ONE OUT DURING THE OVERNIGHT HOURS. KMCK
COULD SEE SOME BRIEF FLIGHT CATEGORY REDUCTIONS DUE TO FOG TOWARDS
DAWN ON TUESDAY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 2, 9:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 2 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 2 2010 /1145 AM CDT MON AUG 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG
AND NORTH OF A LINE FROM SHARON SPRINGS TO COLBY TO NORTON. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IT WILL BE POSSIBLE FOR A
FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
MAIN THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING ALONG
WITH VERY HEAVY RAINFALL IN SHORT PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EVERY AFTERNOON AND EVENING THROUGH
THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY
AFTERNOON AND EVENING ACROSS THE TRI-STATE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BULLER

In the hours before

Special weather statement, Aug 2, 5:41 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON AUG 2 2010

KSZ004-016-030100-
GRAHAM-NORTON-
741 PM CDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LOGAN...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3945 9960 3942 9972 3965 9975 3968 9962
      3958 9962 3956 9960
TIME...MOT...LOC 0041Z 253DEG 14KT 3955 9961

JRM
Special weather statement, Aug 2, 6:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON AUG 2 2010

COZ091-030200-
KIT CARSON COUNTY-
730 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...MOVING NORTH AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3908 10316 3912 10316 3917 10316 3920 10316
      3921 10315 3932 10315 3935 10285 3907 10292
      3905 10317 3908 10317
TIME...MOT...LOC 0131Z 191DEG 11KT 3914 10305

JRM
Special weather statement, Aug 2, 6:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT MON AUG 2 2010

COZ090-030215-
YUMA COUNTY-
743 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HALE. THIS STORM WAS NEARLY
STATIONARY.

PENNY SIZE HAIL...AND WINDS TO 55 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3988 10226 3993 10205 3969 10205 3969 10223
TIME...MOT...LOC 0141Z 249DEG 1KT 3974 10212

JRM

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 2, 7:00 PM MST
Where
Kit Carson County, 6.77 mi SSW of Seibert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.210, -102.930

Pea sized hail covered the yard and heavy rain resulted in water flowing across the driveway.

Hail, Kit Carson

When
August 2, 7:50 PM MST
Where
Kit Carson County, 6.46 mi SE of Flagler Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.210, -102.990

Hail was 3 to 4 inches deep in some spots.

Thunderstorm Wind, Yuma

When
August 2, 10:23 PM MST
Where
Yuma County, Kirk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.620, -102.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243638, 243639, 243640.